Alert archive / Oregon / Gale Watches in 2016
Gale Watch 2, NWS Medford, OR
NWS Medford, OR issued this gale watch at Jan 9, 2016, 2:43 PM PST. It took effect at Jan 10, 2016, 9:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 9, 2016, 2:43 PM PST (22:43 UTC)
- In effect from
- Jan 10, 2016, 9:00 PM PST
- Expired
- Jan 10, 2016, 3:21 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
731 WHUS76 KMFR 092243 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 243 PM PST SAT JAN 9 2016 PZZ370-376-101145- /O.EXT.KMFR.SW.Y.0007.000000T0000Z-160111T0500Z/ /O.NEW.KMFR.GL.A.0002.160111T0500Z-160112T0000Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 243 PM PST SAT JAN 9 2016 ...GALE WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON... ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL 9 PM PST SUNDAY... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A GALE WATCH... WHICH IS IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON. * WINDS: SOUTH TO SOUTHEAST 10 TO 20 KT SUNDAY INCREASING TO GALES 35 KT WITH GUSTS TO 45 KT SUNDAY EVENING THROUGH MONDAY AFTERNOON. * SEAS: STEEP AND CHOPPY AROUND 10 FEET AT 10 SECONDS BECOMING WEST SWELL 10 TO 12 FEET AT 16 SECONDS THIS EVENING THROUGH SUNDAY AFTERNOON. VERY STEEP HAZARDOUS SEAS ARE LIKELY AS WINDS INCREASE SUNDAY EVENING THROUGH MONDAY. * AREAS AFFECTED: ALL AREAS WILL HAVE SEAS HAZARDOUS TO SMALL CRAFT THROUGH SUNDAY AFTERNOON. GALES ARE LIKELY SUNDAY NIGHT INTO MONDAY MAINLY BEYOND 15 NM FROM SHORE...EXCEPT NEAR 10 NM FROM SHORE OFF CAPE BLANCO. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO 47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS. && $$ PZZ350-356-101145- /O.CON.KMFR.SW.Y.0007.000000T0000Z-160110T1800Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 243 PM PST SAT JAN 9 2016 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL 10 AM PST SUNDAY... * SEAS: STEEP AND CHOPPY AROUND 10 FEET AT 10 SECONDS BECOMING WEST SWELL 10 TO 12 FEET AT 16 SECONDS THIS EVENING THROUGH LATE SUNDAY MORNING. * AREAS AFFECTED: ALL AREAS WILL HAVE SEAS HAZARDOUS TO SMALL CRAFT THROUGH SUNDAY AFTERNOON. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ SPILDE HTTP://WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
278 WHUS76 KMFR 101121 MWWMFR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 321 AM PST SUN JAN 10 2016 PZZ370-110030- /O.EXT.KMFR.SW.Y.0007.000000T0000Z-160111T1500Z/ /O.UPG.KMFR.GL.A.0002.160111T0500Z-160112T0000Z/ /O.NEW.KMFR.GL.W.0004.160111T0600Z-160112T0000Z/ /O.NEW.KMFR.SC.Y.0008.160111T0000Z-160112T0000Z/ WATERS FROM FLORENCE TO CAPE BLANCO OR FROM 10 TO 60 NM- 321 AM PST SUN JAN 10 2016 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST MONDAY... * WINDS: SOUTHEAST 20 TO 25 KT THIS AFTERNOON THEN INCREASING TO GALES 35 KT WITH GUSTS TO 45 KT THIS EVENING THROUGH MONDAY EVENING. * SEAS: DOMINATED BY WEST SWELL AROUND 12 FEET AT 15 SECONDS TODAY. SEAS MAY SUBSIDE TO 10 FEET THIS EVENING BUT WILL BUILD TO 15 FEET LATE TONIGHT. INCREASING WIND CHOP WILL CAUSE SEAS TO BECOME VERY STEEP AND BUILD FURTHER TO AROUND 16 FEET BY MONDAY AFTERNOON. * AREAS AFFECTED: ALL AREAS WILL HAVE SEAS HAZARDOUS TO SMALL CRAFT. GALES ARE LIKELY TONIGHT BEYOND 15 NM FROM SHORE THEN SPREAD TO 10 NM FROM SHORE BY MONDAY MORNING. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ376-110030- /O.EXT.KMFR.SW.Y.0007.000000T0000Z-160111T0600Z/ /O.UPG.KMFR.GL.A.0002.160111T0500Z-160112T0000Z/ /O.NEW.KMFR.GL.W.0004.160111T0600Z-160112T0000Z/ /O.NEW.KMFR.SC.Y.0008.160111T0000Z-160112T0000Z/ WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA FROM 10 TO 60 NM- 321 AM PST SUN JAN 10 2016 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 PM PST THIS EVENING... ...GALE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST MONDAY... * WINDS: SOUTHEAST 20 TO 25 KT THIS AFTERNOON THEN INCREASING TO GALES 35 KT WITH GUSTS TO 45 KT THIS EVENING THROUGH MONDAY EVENING. * SEAS: DOMINATED BY WEST SWELL AROUND 13 FEET AT 15 SECONDS TODAY. SEAS MAY SUBSIDE TO 10 FEET THIS EVENING BUT WILL BUILD TO 15 FEET LATE TONIGHT. INCREASING WIND CHOP WILL CAUSE SEAS TO BECOME VERY STEEP AND BUILD FURTHER TO AROUND 17 FEET BY MONDAY AFTERNOON. * AREAS AFFECTED: ALL AREAS WILL HAVE SEAS HAZARDOUS TO SMALL CRAFT. GALES ARE LIKELY TONIGHT BEYOND 15 NM FROM SHORE THEN SPREAD TO 10 NM FROM SHORE BY MONDAY MORNING. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ PZZ350-356-110030- /O.EXT.KMFR.SW.Y.0007.000000T0000Z-160111T1500Z/ /O.NEW.KMFR.GL.W.0004.160111T1500Z-160112T0000Z/ /O.NEW.KMFR.SC.Y.0008.160111T1500Z-160112T0000Z/ COASTAL WATERS FROM FLORENCE TO CAPE BLANCO OR OUT 10 NM- COASTAL WATERS FROM CAPE BLANCO OR TO PT. ST. GEORGE CA OUT 10 NM- 321 AM PST SUN JAN 10 2016 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 7 AM PST MONDAY... ...GALE WARNING IN EFFECT FROM 7 AM TO 4 PM PST MONDAY... * WINDS: SOUTHEAST INCREASING TO 20 TO 25 KT LATE TONIGHT THEN INCREASING FURTHER TO SOUTH GALES 35 KT WITH GUSTS TO 45 KT MONDAY. WINDS ARE EXPECTED TO DECREASE TO SMALL CRAFT ADVISORY MONDAY EVENING. * SEAS: DOMINATED BY WEST SWELL AROUND 10 FEET AT 15 SECONDS TODAY. SEAS MAY SUBSIDE BRIEFLY THIS EVENING BUT WILL BUILD ABOVE 10 FEET TONIGHT. INCREASING WIND CHOP WILL CAUSE SEAS TO BUILD FURTHER TO AROUND 15 FEET MONDAY AND BECOME VERY STEEP. * AREAS AFFECTED: ALL AREAS WILL BE AFFECTED BY HAZARDOUS SEAS. GALE FORCE WINDS ON MONDAY WILL BE CONCENTRATED FROM AROUND 5 NM OFFSHORE OF BANDON SOUTHWARD TO PORT ORFORD. * VIEW THE HAZARD AREA IN DETAIL AT HTTP://WEATHER.GOV/MEDFORD/HAZARD PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES WILL BE STEEP ENOUGH TO CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ALONG WITH VERY STEEP AND HAZARDOUS SEAS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS AND SEAS WILL CREATE A POTENTIAL HAZARD TO SMALLER VESSELS AND INEXPERIENCED MARINERS. && $$ HTTP://WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Jan 9, 2:15 PM PST, 28 minutes earlier.
Area forecast discussion, Jan 9, 2:15 PM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
215 PM PST SAT JAN 9 2016
.DISCUSSION...A WEAK UPPER LOW IS OVER THE AREA THIS AFTERNOON.
PRECIPITATION HAS BEEN MOSTLY CONFINED TO NORTHERN CAL AND EASTSIDE,
BUT HAS BEEN SLOWLY DECREASING WEST OF THE CASCADES. THIS TREND WILL
CONTINUE INTO THIS EVENING AS THE UPPER LOW CONTINUES TO WEAKEN INTO
AN UPPER TROUGH AS IT MOVES INTO NORTHERN CAL. DRY CONDITIONS ARE
EXPECTED TO DEVELOP FROM NORTH TO SOUTH LATER TONIGHT. STILL COULD
NOT RULE OUT A FEW LIGHT SHOWERS IN NORTHERN CAL AND EASTERN LAKE
COUNTY, BUT MOST HOURS SHOULD BE DRY. MEANWHILE THE ATMOSPHERE WILL
BECOME STABLE AND PATCHY TO AREAS OF FOG ARE EXPECTED FOR MOST, IF
NOT ALL WESTSIDE VALLEY LOCATIONS LATE TONIGHT INTO SUNDAY MORNING.
PATCHY TO AREAS OF FOG ARE ALSO POSSIBLE IN THE KLAMATH BASIN.
DRY WEATHER IS EXPECTED OVER THE AREA SUNDAY WITH WEAK SHORTWAVE
RIDGING BUILDING JUST OFF THE OREGON COAST. VALLEY FOG SHOULD BURN
OFF LATE IN THE MORNING WITH MOSTLY CLEAR SKIES IN THE AFTERNOON,
BUT THIS WILL BE SHORT LIVED. ANOTHER, BUT WEAK NEGATIVELY TILTED
TROUGH WILL SWING INTO SOUTHWEST OREGON EARLY OR MID MORNING MONDAY.
THE MODELS DIFFER WITH THE TIMING OF THIS SHORTWAVE. THE GFS IS
FASTER COMPARED TO THE NAM, EC AND GEM SOLUTIONS. CONFIDENCE IS
MODERATE TO HIGH PRECIPITATION WILL ARRIVE THE COAST AND COASTAL
RANGE MONDAY MORNING, BUT I'M LESS CONFIDENT FOR THE INLAND
WESTSIDE. IT'S POSSIBLE PRECIP COULD HOLD OFF IN THIS AREA UNTIL
MONDAY AFTERNOON. FOR NOW KEPT A CHANCE POPS IN, BUT IT COULD BE
OVERDONE SO FUTURE SHIFTS WILL NEED TO REEVALUATE. IF NOTHING ELSE,
THE SHORTWAVE WILL WEAKEN AS IT MOVES INTO THE RIDGE, SO WERE NOT
EXPECTING ANYTHING SIGNIFICANT IN TERMS OF QPF.
WE'LL GET ANOTHER BREAK IN THE WEATHER TUESDAY AS WEAK RIDGING
BUILDS OVER THE AREA, BUT ONCE AGAIN IT WILL BE BRIEF WITH THE RIDGE
AXIS QUICKLY SHIFTING EAST AS ANOTHER UPPER TROUGH APPROACHES FROM
THE WEST TUESDAY NIGHT. SOME OF THE MODELS HINT THAT THE TROUGH WILL
SPLIT AND WEAKEN AS IT MOVES TOWARDS THE OREGON COAST. AT THE
SURFACE, A FRONT WILL PUSH INLAND TUESDAY NIGHT AND COULD BRING
MODERATE PRECIPITATION ALONG THE COAST, COAST RANGE AND NORTHERN CAL
WITH SNOW LEVELS INITIALLY AROUND 6000 FEET TUESDAY NIGHT AND
LOWERING TO 4000 FEET LATE WEDNESDAY AFTERNOON. -PETRUCELLI
WEDNESDAY NIGHT THROUGH SATURDAY...MODELS CONTINUE
TO SHOW A PERSISTENT PATTERN WITH WEAK RIDGING OVER THE PACIFIC
NORTHWEST WHILE AN UPPER LOW REMAINS LOCATED NEAR THE ALEUTIAN
ISLANDS WITH A STRONG UPPER LEVEL JET OVER THE CENTRAL PACIFIC.
FRONTAL SYSTEMS WILL CONTINUE TO MOVE INTO THE REGION FROM THE WEST
AND WEAKEN THE RIDGE AT TIMES THROUGH NEXT WEEK.
WEDNESDAY NIGHT AND THURSDAY ...MODELS SHOW FAIRLY GOOD AGREEMENT
THAT A FRONT WILL SHIFT EAST OF THE AREA WEDNESDAY EVENING AND
SHOWERS WILL CONTINUE WEDNESDAY EVENING AND NIGHT AS A SHORTWAVE
TROUGH MOVES EASTWARD ACROSS THE AREA. THERE REMAINS VARIABILITY
ON HOW QUICKLY AND HOW STRONG THE UPPER RIDGE WILL BUILD BACK INTO
THE PACNW ON THURSDAY...WITH THE GFS AND DGEX SHOWING A DISTURBANCE
TRACKING DOWN FROM THE NORTH AND BRINGING ADDITIONAL SHOWERS ON
THURSDAY BEFORE SHOWING THE RIDGE BUILDING INLAND THURSDAY NIGHT.
MEANWHILE, THE 12Z ECMWF INDICATES A SHORTWAVE TROUGH WILL MOVE
INLAND TO THE NORTH THURSDAY NIGHT WITH LIGHT PRECIPITATION
SPREADING INTO NORTHERN AND WESTERN PORTIONS OF THE AREA THURSDAY
NIGHT. HAVE LEANED TOWARDS THE ENSEMBLE GFS WHICH INDICATES A WEAK
DISTURBANCE POSSIBLE ON THURSDAY AND A SLIGHT CHANCE OF SHOWERS FROM
THE CASCADES WEST AS WELL AS SOME CONTINUED LIGHT SHOWERS POSSIBLE
IN EASTERN AREAS BEHIND THE EXITING SHORTWAVE.
ON FRIDAY EXPECT A POTENTIAL BREAK IN THE ACTIVE PATTERN WITH A
RIDGE OVER THE AREA. HOWEVER, AN ADVANCING PACIFIC FRONTAL SYSTEM IS
EXPECTED TO BRING PRECIPITATION BACK INTO THE AREA ON SATURDAY.
MODELS CONTINUE TO SHOW SIGNIFICANT VARIABILITY ON THE STRENGTH AND
TIMING OF THIS FRONTAL SYSTEM ON SATURDAY. SO HAVE LEANED TOWARDS A
BLEND OF THE MODEL SOLUTIONS. GIVEN THE INCREASING MODEL VARIABILITY,
CONFIDENCE IS LOW ON THE DETAILS FOR THIS SYSTEM LATE NEXT WEEK. /CC
&&
.AVIATION...FOR THE 09/18Z TAF CYCLE...A DISTURBANCE MOVING INLAND
OVER THE AREA TODAY WILL BRING SCATTERED SHOWERS WITH AREAS OF MVFR
CIGS WEST OF THE CASCADES AND AREAS OF MVFR/IFR CIGS FROM THE
CASCADES EASTWARD THROUGH THIS EVENING AS WELL AS AREAS OF MOUNTAIN
OBSCURATIONS. SHOWERS WILL DIMINISH TONIGHT AND EXPECT IFR/LIFR CIGS
IN FOG AND LOW CLOUDS TO DEVELOP ACROSS INLAND VALLEY LOCATIONS AND
CONTINUE SUNDAY MORNING, INCLUDING KRBG, KMFR, AND KLMT. ALONG THE
COAST EXPECT MAINLY VFR CONDITIONS TONIGHT AND SUNDAY MORNING WITH
LOCAL IFR IN PATCHY FOG. /CC
&&
.MARINE...UPDATED 1200 PM PST SATURDAY 9 JAN 2016...BEHIND A
FRONT...WINDS WILL CONTINUE TO DECREASE AND VERY STEEP SEAS WILL
GRADUALLY LOWER AND BECOME STEEP LATE THIS MORNING. A LONG PERIOD
WEST SWELL WILL BUILD INTO THE AREA BY THIS EVENING AND EXPECT
STEEP SEAS TO PERSIST INTO SUNDAY. A WEAKER FRONT WILL MOVE THROUGH
THE WATERS MONDAY, BUT WITH ANOTHER HEAVY LONG PERIOD WEST SWELL. A
STRONG LOW PRESSURE WILL APPROACH THE WATERS FROM THE WEST TUESDAY.
SOUTH WINDS AHEAD OF THIS LOW COULD APPROACH GALE AGAIN TUESDAY
NIGHT. -FB/CC
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM PST SUNDAY
FOR PZZ350-356.
GALE WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON FOR
PZZ370-376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 9 PM PST SUNDAY
FOR PZZ370-376.
MAP/MAP/MAPNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.